Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 174, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Aug 22, 2021, 5:46 PM CDT for Furnas County, Harlan County, Nebraska. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2021, 5:46 PM CDT (22:46 UTC)
- Expired
- Aug 22, 2021, 6:15 PM CDT
- In force
- 29 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Furnas County, NE, Harlan County, NE
The radar
The Grand Island radar (KUEX), 101 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 5:46 PM CDT | HAIL 1 | 3 Wsw Stamford, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 22, 5:01 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -584 J/kg
- Mixed-layer LCL
- 1143 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 537 m²/s²
- 0-3 km storm-relative helicity
- 608 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
285
WUUS53 KGID 222246
SVRGID
NEC065-083-222315-
/O.NEW.KGID.SV.W.0174.210822T2246Z-210822T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
546 PM CDT Sun Aug 22 2021
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Eastern Furnas County in south central Nebraska...
Western Harlan County in south central Nebraska...
* Until 615 PM CDT.
* At 545 PM CDT, a severe thunderstorm was located near Stamford, or
21 miles northeast of Norton, moving north at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Hollinger around 555 PM CDT.
Stamford around 600 PM CDT.
Other locations in the path of this severe thunderstorm include
Oxford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4002 9958 4006 9977 4032 9970 4024 9940
TIME...MOT...LOC 2245Z 202DEG 14KT 4010 9967
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Pfannkuch1 follow-up statement
631
WWUS53 KGID 222305
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
605 PM CDT Sun Aug 22 2021
NEC065-083-222315-
/O.EXP.KGID.SV.W.0174.000000T0000Z-210822T2315Z/
Furnas NE-Harlan NE-
605 PM CDT Sun Aug 22 2021
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FURNAS AND WESTERN
HARLAN COUNTIES WILL EXPIRE AT 615 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
In addition, another Severe Thunderstorm Warning is in effect until
630 PM CDT for southeastern Furnas County.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Nebraska.
LAT...LON 4002 9958 4006 9977 4032 9970 4024 9940
TIME...MOT...LOC 2305Z 202DEG 14KT 4017 9963
$$
PfannkuchWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:06 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, Aug 22, 3:06 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION National Weather Service Hastings NE 306 PM CDT Sun Aug 22 2021 .DISCUSSION...(This evening through Sunday) Issued at 305 PM CDT Sun Aug 22 2021 As of 2:45 pm satellite shows the remnants of a pesky, narrow, lower level stratus deck breaking up over the northern portions of the CWA. Under this cloud deck temperatures are struggling to reach 80 degrees. Clear areas are currently into the mid 80s across south central NE, and mid 90s in KS. Breezy southerly flow at the sfc today thanks to a tightening sfc pressure gradient from being wedged between an approaching sfc low to the northwest and the departed sfc high to the northeast. The main focus of the forecast is the severe weather potential this evening and tonight, as well as the heat the next two days. Then in the extended there are plenty of off and on chances for more showers and thunderstorms and warmer than average temps continue. PoPs and the severe weather threat tonight: Ahead of an upper level trof a sfc low is set to move across the Northern Plains later this afternoon. This will push a weak cold front through the area that will then stall around the state line later tonight. This looks to be one of those situations where development of convection will be rather isolated in nature, but what does develop has the chance of quickly going severe. The atmosphere is rather primed for severe weather (though there is a slight cap in place, but the frontal boundary should help with that). Most of our CAPE is coming from daytime heating today, with most models showing around 2,000-3,000 J/kg of MLCAPE and 0-6 km bulk shear of 40-50 kts. Low and midlevel lapse rates look fairly steep, and there is decent low level curvature to the hodograph. This is certainly supportive of supercell development with large hail, damaging winds, and potentially an isolated tornado. Models generally agree that the main timing is between 7pm and 1am, though we could still see a few isolated storms outside this time period. With regards to location, there is disagreement amongst models. The HRRR and the NAMNEST both keep things a little farther south, around the state line, sweeping across from west to east. The RAP shows development over the western CWA that sort of stalls out and dies then redevelops with the LLJ later tonight over the far eastern CWA. The EC and the GFS keep storms focused around the I-80 corridor sweeping from west to east. Even this close in time there is still too much uncertainty as to how exactly this will play out later. The remainder of the forecast is characterized by southwest flow aloft, broad upper level high pressure to our south, and periodic small waves pushing through that bring off and on chances for showers and thunderstorms. Tomorrow and Tuesday look to be uncomfortably hot, with highs well into the 90s and heat indices from 100-105 degrees. Then tomorrow afternoon a weak midlevel wave moves through and could help to spur some late afternoon to early evening showers and storms, a few of which could be strong to severe. Tuesday afternoon another quick shortwave moves through along with a sfc cold front which could bring some showers and storms to the eastern most portions of the CWA Tuesday evening. Beyond Tuesday temperatures come down only slightly, still remaining in the upper 80s and low to mid 90s. Several more perturbations in the flow make their way across the area and bring more off and on chances for rain to the forecast throughout the week. On Thursday a broad upper level trof moves over the NW CONUS and then gradually lifts over Canada on Friday, but a second and more energized trof forms right on its heels and could be something to watch in future forecasts. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Monday) Issued at 1215 PM CDT Sun Aug 22 2021 VFR conditions expected over the next 24 hrs. Breezy southerly winds today with gusts to around 20-25 kts at times. Later this afternoon and evening chances for isolated thunderstorms increase as a weak frontal boundary slides through the area. Pinpointing the location of these storms is still difficult at this time, though they could very well affect the terminals. Also expecting a little bit of LLWS around midnight local time tonight. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Shawkey AVIATION...Shawkey
Hazardous weather outlook, Aug 22, 3:14 PM CDT, 2 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 314 PM CDT Sun Aug 22 2021 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 231200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 314 PM CDT Sun Aug 22 2021 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Thunderstorms will be possible this evening and overnight. There is a slight risk for severe storms. The main threats will be hail to the size of golf balls and wind gusts to around 60 mph. An isolated tornado is also possible. Heat index values this afternoon will be around 100 degrees for portions of north central Kansas. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms will again be possible across portions of the outlook area at various points Monday afternoon through Saturday night. A few of these storms could be strong to severe Monday and Tuesday. Monday and Tuesday will feature heat index values around 100 to 105 degrees, mainly within southern and eastern portions of the outlook area. .SPOTTER INFORMATION STATEMENT... Spotters may be needed after 5 PM. Reports of any hail, wind damage, and funnel clouds are always appreciated. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Special weather statement, Aug 22, 5:12 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Hastings NE
512 PM CDT Sun Aug 22 2021
NEZ082-222300-
Furnas NE-
512 PM CDT Sun Aug 22 2021
...A strong thunderstorm will impact portions of western Furnas
County through 600 PM CDT...
At 510 PM CDT, Doppler radar was tracking a strong to severe
thunderstorm near Lebanon, or 16 miles east of McCook, moving
northeast at 30 mph. If this storm maintains its intensity as it
approaches western Furnas County, a Severe Thunderstorm Warning may
be issued within the next 30 to 45 minutes.
This thunderstorm will be near...
Wilsonville around 530 PM CDT.
Other locations in the path of this storm include Cambridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Nebraska.
&&
LAT...LON 4030 10019 4035 10009 4035 10006 4013 9990
4001 10019
TIME...MOT...LOC 2210Z 239DEG 28KT 4011 10033
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
PfannkuchSpecial weather statement, Aug 22, 5:18 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Hastings NE
518 PM CDT Sun Aug 22 2021
NEZ082-083-222245-
Harlan NE-Furnas NE-
518 PM CDT Sun Aug 22 2021
...A strong thunderstorm will impact portions of southeastern Furnas
and southwestern Harlan Counties through 545 PM CDT...
At 518 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Beaver City, or 15 miles northeast of Norton,
moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Hollinger around 535 PM CDT.
Other locations in the path of this storm include Stamford, Oxford
and Orleans.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Kansas...and south central Nebraska.
&&
LAT...LON 4027 9964 4010 9941 4000 9961 4000 9985
4002 9987
TIME...MOT...LOC 2218Z 228DEG 24KT 4003 9976
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
PfannkuchThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 5:12 PM CDT | Special Weather Statement | GID | Furnas | 48 min |
| Aug 22, 5:18 PM CDT | Special Weather Statement | GID | Harlan | 27 min |
| Aug 22, 5:28 PM CDT | Severe Thunderstorm Warning | GID | Furnas | 47 min |
| Aug 22, 6:04 PM CDT | Severe Thunderstorm Warning | GID | Furnas | 26 min |
| Aug 22, 6:09 PM CDT | Special Weather Statement | GID | Harlan | 36 min |
| Aug 22, 6:19 PM CDT | Severe Thunderstorm Warning | GID | Harlan | 41 min |
| Aug 22, 6:26 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Harlan | 34 min |
| Aug 22, 6:46 PM CDT | Special Weather Statement | GID | Phelps | 44 min |
| Aug 22, 6:58 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Harlan | 47 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.